Texas, 2022

High Wind in Texas, October 27, 2022

October 27, 2022 · NWS MAF · 1 event in 1 county or zone

A digging shortwave trough brought high winds across the Guadalupe and Delaware Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A digging shortwave trough brought high winds across the Guadalupe and Delaware Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 27, 6:43 AM CST, 5 hours 31 minutes earlier.

Area forecast discussion, Oct 27, 6:43 AM CST, 5 hours 31 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
743 AM CDT Thu Oct 27 2022

...New UPDATE...

.UPDATE...
Issued at 741 AM CDT Thu Oct 27 2022

Added Eddy County to the wind advisory for this afternoon as
latest model guidance suggests low end advisory criteria.

&&

.SHORT TERM...
(Today through Friday afternoon)
Issued at 418 AM CDT Thu Oct 27 2022

Big changes are in store for West Texas and Southeast New Mexico
over the next 24-36 hours. WV imagery shows the upper trough over
southwest Wyoming this morning, digging SSE towards the Four
Corners. As a result, zonal flow aloft over the region is
transitioning to southwest, and will continue to do so until the
trough arrives overnight. Closer to home, KMAF VAD shows a strong,
40kt LLJ in full swing over the Permian Basin, advecting in Gulf
moisture as reflecting in increased surface dewpoints over 24
hours ago. The upshot is that this mixing and increased moisture
will keep temperatures this morning from dropping as low as the
past few nights.

Leeside troughing on the Front Range ahead of the upper trough
will further strengthen return flow today in the east, and
increase westerlies over the higher terrain. 700mb height
gradients on the latest NAM increase to 60m/175nm this evening,
and the NAM also develops a modest mtn wave signature there,
signaling a rather marginal high wind event there this afternoon
and evening. These downslope winds will add a couple of degrees to
yesterday's highs, yielding perhaps the warmest day this forecast
as afternoon highs top out above normal most locations.
Unfortunately, a Pac front will arrive in Southeast New Mexico
during the late afternoon, followed by a cold front late tonight
dropping in behind the trough. A dryline will sharpen up over the
eastern CWA this evening as the Pac front arrives, and
thunderstorms will initiate along this feature this evening, but
hi-res models are in some disagreement as to exactly where. NBM
puts initiation just west of KMAF at around 00Z, and we wouldn't
be surprised to see initial BLDU in town and rainfall start just
to the east. Storms look to be elevated, but mid-level lapse rates
approaching 9C/km and increased deep-layer shear rounding the
base of the trough suggest some storms could be severe. Overnight
lows should be right around normal.

Friday looks to be a rather dismal day in post-frontal flow on the
backside of the trough, especially northeast, where wraparound
effects will be felt most acutely. NBM doesn't catch extremes
well, and wouldn't be surprised if current forecast is too warm.
Highs will come in well below normal, especially in the northeast.
Best chances of lingering convection will also be northeast, as
wraparound moisture will be slow to exit the area.

&&

.LONG TERM...
(Friday night through Wednesday)
Issued at 418 AM CDT Thu Oct 27 2022

The trough responsible for Thursday and Friday's active weather
will be exiting the region to the east Friday night, with winds
diminishing and skies clearing in its wake. A chilly night will be
on tap Friday night, with light northerly winds and radiational
cooling yielding lows in the middle 30s to middle 40s for most by
early Saturday morning. A gradual warming trend will then begin
Saturday as flow aloft becomes more zonal and southerly return
flow resumes, with highs in the 60s to around 70 degrees, warming
toward normal in the upper 60s to middle 70s for most by Sunday.
Early next week, a positively tilted midlevel trough will move
over the region, however the overall model consensus remains both
shallow and progressive with this system, thus little impact is
expected as this feature quickly moves east of the area by
Tuesday/Wednesday. Low amplitude transient ridging looks to
develop in its wake, ahead of the next trough that may impact the
area late next week. Overall, the trend will be for a continuation
of the warming trend, with above normal highs in the middle 70s
and lower 80s by midweek, and dry conditions through the extended.

&&

.AVIATION...
(12Z TAFS)
Issued at 603 AM CDT Thu Oct 27 2022

Surface winds will veer to the west and increase over the next 24
hours with the approach of the upper trough/Pac front, followed
by a cold front late in the forecast period. Forecast soundings
suggest convective temps will be reached around noon most
terminals, spawning a cu field w/bases 7-9kft AGL. Stratus is
forecast to develop in the east late in the forecast period, and
we'll keep cigs MVFR for now. Convection along the dryline will be
possible late in the forecast period, but chances are too low for
a mention attm.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               80  49  59  44 /  10  50  50   0
Carlsbad                 75  44  62  40 /   0  10  10   0
Dryden                   76  51  68  45 /   0  20   0   0
Fort Stockton            81  46  63  43 /  10  20   0   0
Guadalupe Pass           66  38  54  39 /   0   0   0   0
Hobbs                    75  43  58  39 /   0  40  20   0
Marfa                    74  36  59  33 /   0   0   0   0
Midland Intl Airport     78  47  60  43 /  10  50  20   0
Odessa                   78  47  60  43 /  10  40  20   0
Wink                     80  46  63  40 /   0  10  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning from 1 PM this afternoon to midnight CDT
     tonight for Guadalupe Mountains Above 7000 Feet-Guadalupe
     and Delaware Mountains.

     Wind Advisory from 1 PM this afternoon to midnight CDT tonight
     for Eastern Culberson County-Van Horn and Highway 54
     Corridor.

NM...High Wind Warning from 1 PM this afternoon to midnight CDT
     tonight for Guadalupe Mountains of Eddy County.

     Wind Advisory from 1 PM this afternoon to midnight CDT tonight
     for Eddy County Plains.

&&

SHORT TERM...93
LONG TERM....84
AVIATION...44
Hazardous weather outlook, Oct 27, 6:43 AM CST, 5 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
743 AM CDT Thu Oct 27 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-281245-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
743 AM CDT Thu Oct 27 2022 /643 AM MDT Thu Oct 27 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

High winds are expected across the Guadalupe and Delaware Mountains
this afternoon and evening. A High Wind Warning is in effect. A Wind
Advisory is also in effect for adjacent areas of Culberson and Eddy
counties.

Strong to severe thunderstorms are possible across the Permian Basin
and Lower Trans Pecos this evening into tonight. Large hail and
damaging wind gusts are the primary threats with the strongest
storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe and Delaware Mountains

When
October 27, 12:14 PM CST to 1:51 PM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, October 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1061191.